The Annals of Applied Probability

Strong approximations for mobile population epidemic models

Damian Clancy

Full-text: Open access

Abstract

We consider a stochastic model for the spread of an epidemic in a population split into m groups in which both infective and susceptible individuals are able to move between groups. Using a coupling argument similar to those applied to various other epidemic models by previous authors, we show that as the initial susceptible population becomes large, the process of infectives in this epidemic model converges to a multitype birth-and-death process with time-dependent birth rates. The behavior of this limiting process is then considered, in particular, the conditions under which extinction is almost certain.

Article information

Source
Ann. Appl. Probab., Volume 6, Number 3 (1996), 883-895.

Dates
First available in Project Euclid: 18 October 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1034968231

Digital Object Identifier
doi:10.1214/aoap/1034968231

Mathematical Reviews number (MathSciNet)
MR1410119

Zentralblatt MATH identifier
0873.92019

Subjects
Primary: 92D30: Epidemiology
Secondary: 60F15: Strong theorems 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
Multigroup epidemics coupling threshold theorems migration processes birth-and-death processes

Citation

Clancy, Damian. Strong approximations for mobile population epidemic models. Ann. Appl. Probab. 6 (1996), no. 3, 883--895. doi:10.1214/aoap/1034968231. https://projecteuclid.org/euclid.aoap/1034968231


Export citation

References

  • Bailey, N. T. J. (1975). The Mathematical Theory of Infectious Diseases and its Applications, 2nd ed. Griffin, London.
  • Ball, F. G. (1983). The threshold behavior of epidemic models. J. Appl. Probab. 20 227-241.
  • Ball, F. G. (1991). Dy namic population epidemic models. Math. Biosci. 107 299-324.
  • Ball, F. G. and Clancy, D. (1993). The final size and severity of a generalised stochastic multity pe epidemic model. Adv. in Appl. Probab. 25 721-736.
  • Ball, F. G. and Donnelly, P. J. (1995). Strong approximations for epidemic models. Stochastic Process. Appl. 55 1-21.
  • Ball, F. G. and O'Neill, P. D. (1994). Strong convergence of stochastic epidemics. Adv. in Appl. Probab. 26 629-655.
  • Bartlett, M. S. (1955). An Introduction to Stochastic Processes. Cambridge Univ. Press.
  • Clancy, D. (1996). Carrier-borne epidemic models incorporating population mobility. Math. Biosci. 132 185-204.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • Kendall, D. G. (1948). On the generalized "birth-and-death" process. Ann. Math. Statist. 19 1-15.
  • Kendall, D. G. (1956). Deterministic and stochastic epidemics in closed populations. Proc. Third Berkeley Sy mp. Math. Statist. Probab. 4 149-165. Univ. California Press, Berkeley.
  • Metz, J. A. J. (1978). The epidemic in a closed population with all susceptibles equally vulnerable: some results for large susceptible populations and small initial infections. Acta Biotheoretica 27 75-123.
  • Mode, C. J. (1971). Multity pe Branching Processes. North-Holland, Amsterdam.
  • Mollison, D. (1977). Spatial contact models for ecological and epidemic spread. J. Roy. Statist. Soc. Ser. B 39 283-326.
  • O'Neill, P. D. (1996). Strong approximations for some open population epidemic models. J. Appl. Probab. 33 448-457.
  • Puri, P. S. (1968). Interconnected birth and death processes. J. Appl. Probab. 5 334-349.
  • Raman, S. and Chiang, C. L. (1973). On a solution of the migration process and the application to a problem in epidemiology. J. Appl. Probab. 10 718-727.
  • Scalia-Tomba, G. (1985). Asy mptotic final size distribution for some chain-binomial processes. Adv. in Appl. Probab. 17 477-495.
  • Scalia-Tomba, G. (1990). On the asy mptotic final size distribution of epidemics in heterogeneous populations. In Stochastic Processes in Epidemic Theory. Lecture Notes in Biomath. 86 189-196. Springer, New York.
  • Seneta, E. (1973). Non-negative Matrices: An Introduction to Theory and Applications. Allen and Unwin, London.